Illinois, 2009Damaging Winds in Illinois, June 27, 2009
June 27, 2009 · NWS DVN · 17 events in 7 counties and zones
A strong cold front plowed eastward through eastern Iowa and northern Illinois during the late afternoon and evening hours of June 27 triggering a line of severe thunderstorms. but also saw wind gusts in excess of 60 mph which caused numerous reports of tree damage and downed some utility poles and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- $50,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front plowed eastward through eastern Iowa and northern Illinois during the late afternoon and evening hours of June 27 triggering a line of severe thunderstorms. Several areas not only received torrential downpours of rain...but also saw wind gusts in excess of 60 mph which caused numerous reports of tree damage and downed some utility poles and power lines. One of the stronger storms hit just southeast of Walnut Grove, IL destroying a barn and a grain bin. In addition, hail 1.25 inches in diameter fell just north of Burlington, IA. Prior to all the wild weather, hazy, hot, and humid conditions prevailed across the region, with high temperatures ranging from the upper 80s north to upper 90s south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 12:30 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 27, 12:30 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT SAT JUN 27 2009
.SYNOPSIS...
A COLD FRONT IS MAKING STEADY PROGRESS THROUGH IOWA AS OF NOON...AND
DEWPOINTS HAVE QUICKLY RECOVERED TO THE LOWER TO MID 70S OVER THE
SOUTHERN HALF OF IOWA. THESE WILL LIKELY CONTINUE TO SPREAD NORTH
AND EAST AHEAD OF THE FRONT THE REMAINDER OF THE AFTERNOON. THIS IS
KEY...AS IT WILL ESTABLISH 2000 TO 4000 CAPE OVER THE CWA BY LATE
AFTERNOON. TEMPERATURES ARE WELL ON THERE WAY TO REACHING THE UPPER
80S TO LOWER 90S. BEHIND THE FRONT...SHARPLY DRIER AIR AND
MODERATELY COOLER AIR IS FOUND THROUGHOUT THE DAKOTAS. THUS...AFTER
TONIGHTS STORMS...WE SHOULD BE IN FOR AN OUTSTANDING STRETCH OF
PLEASANT WEATHER...WITHOUT THE WIDESPREAD USE OF AIR CONDITIONERS.
&&
.SHORT TERM...TONIGHT THROUGH SUNDAY...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING AT THE START
OF THE PERIOD...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER.
PRIOR TO THAT...THE STORMS WILL HAVE SWEPT THROUGH EASTERN IOWA.
PARAMETERS CONTINUE TO SUGGEST BOWING LINE SEGMENTS AND A FEW
SUPERCELLS PRODUCING ORGANIZED STRONG WINDS...AND ISOLATED HAIL UP
TO 1 INCH IN DIAMETER. THE TORNADO THREAT LOOKS LOW...AND WOULD BE
RESTRICTED TO A QUICK SPIN UP ON MESOSCALE BOUNDARIES AND STORM
INTERACTIONS. WIND GUSTS OF 60 TO 70 MPH APPEAR QUITE LIKELY IN THE
EXPECTED BOWING SEGMENTS. TONIGHT WILL SEE THESE STORM QUICKLY MOVE
EAST...AND AN UPDATE TO COMPLETELY DRY OUT THE FORECAST IS LIKELY BY
MID EVENING. AFTER THIS...DRY AND MORE TEMPERATE AIR WILL SWEEP
IN...WITH EXCEPTIONALLY PLEASANT WEATHER IN STORE FOR AN EXTENDED
PERIOD OF TIME.
...ERVIN...
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
A PLEASANT STRETCH OF WEATHER EXPECTED FOR THIS ENTIRE TIME FRAME.
CLOSED LOW SETS UP SHOP OVER THE GREAT LAKES REGION AND REMAINS
THERE FOR MUCH OF THIS UPCOMING WEEK. THIS PUTS THE DVN CWA IN THE
COOLER AND DRIER NORTHWEST FLOW WITH THE BULK OF THE CLOUDS AND
SHOWERY WEATHER WELL TO OUR NORTHEAST UNDER THE LOW. NOTICED THE GFS
HAS BACKED OFF ON RAMMING THE HEAT BACK INTO THE REGION BY THE END
OF NEXT WEEK. GFS NOW SIMILAR TO THE ECMWF KEEPING THE REGION IN THE
NORTHWEST FLOW. WILL HAVE A DRY FORECAST THIS ENTIRE PERIOD WITH
CLEAR NIGHTS AND MOSTLY SUNNY DAYS. MAY BE A LITTLE MORE INSTABILITY
CUMULUS CLOUDS DURING THE AFTERNOON IN OUR NORTHEAST CWA DURING THE
WEEK WHERE SOMEWHAT COLDER AIR ALOFT WILL EXIST. MAX AND MIN
TEMPERATURES EXPECTED TO BE NEAR TO BELOW NORMAL THIS PERIOD ALONG
WITH COMFORTABLE HUMIDITIES. FOR FARMERS THIS WILL BE EXCELLENT HAY
CUTTING WEATHER.
..HAASE..
&&
.AVIATION...
A COLD FRONT WILL BRING A SHORT 1 TO 2 HOUR PERIOD OF IFR TO LIFR
STRONG THUNDERSTORMS AND STRONG WINDS TO ALL SITES BETWEEN 20Z AND
01Z. IN ANY SITE...THESE CONDITIONS SHOULD LAST UNDER 1 HOUR. AFTER
THE STORMS MOVE THROUGH...A QUICK RETURN TO PERSISTENT VFR WEATHER
IS EXPECTED. THE STORMS ARE EXPECTED TO IMPACT CID AT 20-21Z...DBQ
AT 21-23Z...MLI AT 23-01Z...AND BRL AT 23-01Z. AGAIN...WITHIN THESE
WINDOWS...THE STORM WILL LAST UNDER 1 HOUR...AND VFR WEATHER WILL BE
FOUND IN THE WAKE OF THEM.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
ERVIN/HAASE
Hazardous weather outlook, Jun 27, 3:55 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT SAT JUN 27 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT SAT JUN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE OUTLOOK AREA FOR MID AFTERNOON THROUGH EARLY
EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT THAT WILL PUSH ACROSS THE AREA FROM MID AFTERNOON THROUGH
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. THERE IS ALSO A LOW POTENTIAL FOR
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
ISOLATED TORNADOES.
HEAVY DOWNPOURS WILL BE POSSIBLE WITH THUNDERSTORMS. RELATIVELY
FAST MOVEMENT OF STORMS WILL LIMIT RAINFALL AMOUNTS TO LESS THAN 1
INCH IN MOST LOCATIONS AND THE THREAT OF FLASH FLOODING IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
EVENING.
SHEETS
In the hours before
Local storm report, Jun 27, 3:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST WASHINGTON 41.30N 91.69W
06/27/2009 M59 MPH WASHINGTON IA AWOS
&&
LEGROLocal storm report, Jun 27, 4:04 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST WILTON 41.59N 91.02W
06/27/2009 E60 MPH MUSCATINE IA TRAINED SPOTTER
WINDS ESTIMATED TO BE 50 TO 60 MPH WITH SOME BRANCHES
COMING DOWN.
&&Local storm report, Jun 27, 4:18 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG E AINSWORTH 41.29N 91.55W
06/27/2009 WASHINGTON IA PUBLIC
PARKED SEMI BLOWN OVER NEAR JUNCTION OF HIGHWAYS 218 AND
92. TIME ESTIMATED.
&&
LEGROLocal storm report, Jun 27, 4:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST 1 N MUSCATINE 41.43N 91.07W
06/27/2009 E60 MPH MUSCATINE IA TRAINED SPOTTER
&&
LEGROThunderstorm Wind, Carroll
- When
- June 27, 4:22 PM CST
- Where
- Carroll County, 0.69 mi S of Marcus
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.140, -90.170
Wind gusts estimated to be 70 mph blew down some trees and branches about 4 miles north of Savanna, IL around 522 pm June 27. A power outage was also observed.
Thunderstorm Wind, Whiteside
- When
- June 27, 4:35 PM CST
- Where
- Whiteside County, 2.48 mi NE of Fulton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -90.130
Wind gusts estimated to be 60 mph blew down some tree limbs 6 to 7 inches in diameter about 2 miles northeast of Fulton, IL around 535 pm June 27.
Thunderstorm Wind, Carroll
- When
- June 27, 4:37 PM CST
- Where
- Carroll County, 3.45 mi N of Lanark
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.150, -89.830
Wind gusts were estimated to be 60 mph about 3 miles north of Lanark, IL around 537 pm June 27.
Thunderstorm Wind, Whiteside
- When
- June 27, 4:45 PM CST
- Where
- Whiteside County, 2.06 mi W of Ustick
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -90.040
Thunderstorm Wind, Mercer
- When
- June 27, 4:48 PM CST
- Where
- Mercer County, 3.19 mi ENE of Hamlet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -90.670
Wind gusts were estimated to be 50 to 60 mph in Reynolds, IL around 548 pm June 27.
Thunderstorm Wind, Carroll
- When
- June 27, 4:48 PM CST
- Where
- Carroll County, 2.48 mi NE of Ideal
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- CoCoRaHS
- Coordinates
- 42.000, -89.940
Wind gusts estimated to be 65 mph flattened a corn field about 3 miles west southwest of Chadwick, IL around 548 pm June 27.
Thunderstorm Wind, Mercer
- When
- June 27, 5:07 PM CST
- Where
- Mercer County, 1.7 mi WSW of Sherrard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.310, -90.530
Wind gusts were estimated to be 60 mph 1 mile west southwest of Sherrard, IL around 607 pm June 27. A power outage was also observed.
Thunderstorm Wind, Whiteside
- When
- June 27, 5:15 PM CST
- Where
- Whiteside County, 0.76 mi SW of Sterling
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.792, -89.710
Wind gusts estimated to be 70 mph blew down a large tree at Avenue J and 6th St in Sterling, IL around 615 pm June 27. The tree snapped some power lines and blocked the road. Several other smaller branches were also blown down.
Thunderstorm Wind, Henderson
- When
- June 27, 5:20 PM CST
- Where
- Henderson County, 0.69 mi N of Oquawka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.940, -90.950
Wind gusts were estimated to be 55 to 60 mph in Oquawka, IL around 620 pm June 27.
Thunderstorm Wind, Warren
- When
- June 27, 5:35 PM CST
- Where
- Warren County, 2.07 mi S of Woodvale
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -90.650
Thunderstorm Wind, Bureau
- When
- June 27, 5:37 PM CST
- Where
- Bureau County, 0.86 mi NE of Walnut
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.560, -89.590
Wind gusts estimated to be 65 mph blew a 12 inch diameter tree limb down in Walnut, IL around 637 pm June 27.
Thunderstorm Wind, Warren
- When
- June 27, 6:05 PM CST
- Where
- Warren County, 0.52 mi W of Roseville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -90.680
Wind gusts estimated to be 60 mph blew down some large tree limbs about 1 mile west of Roseville, IL around 705 pm June 27.
Thunderstorm Wind, McDonough
- When
- June 27, 6:31 PM CST
- Where
- McDonough County, 5.88 mi N of Good Hope
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.635, -90.674
Wind gusts estimated to be 65 mph snapped a 15 inch diameter tree onto a residence on Highway 67 near the Warren-Mc Donough county line or about 3 miles south southwest of Swan Creek, IL around 731 pm June 27.
Thunderstorm Wind, McDonough
- When
- June 27, 6:40 PM CST
- Where
- McDonough County, 0.87 mi NE of Good Hope
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.560, -90.670
Thunderstorm Wind, McDonough
- When
- June 27, 6:53 PM CST
- Where
- McDonough County, 1.34 mi SSE of Walnut Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 40.602, -90.543
Wind gusts estimated to be 70 mph tossed a grain bin onto the highway and power lines about 1.5 miles southeast of Walnut Grove, IL around 753 pm June 27. A barn in the area was also destroyed with debris tossed about a half mile into the field.
Thunderstorm Wind, McDonough
- When
- June 27, 6:55 PM CST
- Where
- McDonough County, 0.58 mi NW of Bushnell to 0.38 mi E of Prairie City Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.555, -90.509
Wind gusts estimated to be 70 mph blew down some trees and power lines between Bushnell, IL and Prairie City, IL around 755 pm June 27.
Thunderstorm Wind, McDonough
- When
- June 27, 7:00 PM CST
- Where
- McDonough County, 1.85 mi ESE of Macomb
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 40.458, -90.638
Wind gusts estimated to be 70 mph broke the Macomb, IL welcome sign on the east side of town around 800 pm June 27.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 27, 20091 death · 3 injured · $249,000 · 52 kt wind · 15 events
- Heat in California, June 27, 20091 death · 1 injured · 1 event
- Rip Current in North Carolina, June 27, 20091 death · 1 injured · 1 event
- Lightning Strike in Puerto Rico, June 27, 20091 death · 1 event
- Flash Flooding and Flood in Massachusetts, June 27, 20093 injured · $565,000 · 1 in hail · 11 events
- Flash Flooding in Maine, June 27, 2009$964,000 · 5 events
- Hail and Damaging Winds in Kansas, June 27, 2009$260,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 27, 2009$200,000 · 1.25 in hail · 18 events
- Tornado and Hail in South Carolina, June 27, 2009$162,000 · EF0 · 12 events
- Lightning Strike in Maine, June 27, 2009$200,000 · 1 event
- Flash Flood and Hail in Texas, June 27, 2009$83,000 · 1 in hail · 15 events
- Flash Flood and Hail in Connecticut, June 27, 2009$40,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184339, 184341, 184343, 184345, 184347, 184348, 184349, 184350, 184351, 184352, 184353, 184354, 184361, 184362, 184364, 184366, 184368.